High Wind, Perkins
- When
- February 6, 2:00 PM MST to 3:00 PM MST
- Where
- Perkins forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.491, -102.476 (the zone’s center; the record gives no point)
A clipper system raced through the region, bringing strong northwest winds to western and south central South Dakota for a prolonged period. The initial cold front brought a period of very strong winds Saturday afternoon and evening.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A clipper system raced through the region, bringing strong northwest winds to western and south central South Dakota for a prolonged period. The initial cold front brought a period of very strong winds Saturday afternoon and evening. After the winds diminished overnight, stronger winds developed Sunday morning and persisted through the late afternoon and early evening. The strongest winds on Sunday were sustained at 35 to 50 mph with a few gusts around 75 mph, especially from northwestern into west central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Feb 6, 1:32 PM MST, 28 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
132 PM MST SAT FEB 6 2016
.SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT
ISSUED AT 132 PM MST SAT FEB 6 2016
VERY POTENT BUT COMPACT SHORTWAVE CONTINUES TO TRAVERSE THE
NORTHERN PLAINS WITH A SFC COLD FRONT QUICKLY ADVECTING SE TOWARD
THE FA. THIS SYSTEM WILL BRING VERY STRONG WINDS TO THE REGION FOR
A PROLONGED PERIOD OF TIME /TONIGHT INTO SUN EVENING/. INITIAL
ROUND OF PRESSURE RISES AND CAA WILL ENSUE LATE THIS
AFTERNOON/EVENING...SUPPORTING A PERIOD OF STRONG WINDS. DIURNAL
BL COOLING WILL SUBDUE WINDS MOST PLACES OUTSIDE OF TERRAIN
ENHANCED AREAS THROUGH TONIGHT. A SECONDARY BACKSIDE IMPULSE WILL
DIRECT RE-NEWED PRESSURE RISES ACROSS THE REGION SUN
MORNING,...WITH DIURNAL HEATING ALLOWING MIXING OF STRONGER
MOMENTUM TO THE SFC. BUFFR PROFILES SUGGEST VERY STRONG WINDS WITH
MIXING POTENTIALS SUPPORTING SUSTAINED WINDS OF 35 TO 45 MPH WITH
GUSTS IN THE 70S/S MPH. WOULD NOT BE SURPRISED TO SEE WINDS GUSTS
OVER 80 MPH IN FAR NW SD AND IN THE LEE OF THE BH GIVEN FLOW
ENHANCEMENT AROUND THE HILLS. STRONGEST WINDS ARE EXPECTED IN THE
LATE SUNDAY MORNING TO MID AFTERNOON PERIOD. LEFT ALL HEADLINES AS
IS.
AS FOR PRECIP WITH THIS SYSTEM...VERY DRY PROFILES PER RAOB
ANALYSIS CONFIRMS DISMAL QPF OUTPUT FROM MODELS. RETAIN A LOW
CHANCE MENTION IN THE HILLS WHERE UPSLOPE FORCING MAY SQUEEZE A
FEW SNOW SHOWERS. OTHERWISE...A FEW CONVECTIVE SHOWERS IN THE
SYSTEM COLD POOL MAY CLIP FAR EASTERN SCENTRAL SD SUN AFTERNOON.
.LONG TERM...MONDAY THROUGH SATURDAY
ISSUED AT 132 PM MST SAT FEB 6 2016
THE STRONG WINDS FROM SUNDAY WILL BEGIN TO DIE DOWN
DURING THE DAY MONDAY AS THE PRESSURE GRADIENT RELAXES AND HIGH
PRESSURE BUILDS INTO THE REGION. THE EXTENDED FORECAST LOOKS TO BE
MAINLY DRY AS A HIGHLY AMPLIFIED TROUGH AND RIDGE SET UP IN THE EAST
AND WEST CONUS...RESPECTIVELY. THIS WILL GIVE WAY TO NORTHWESTERLY
FLOW ALOFT AND LARGE SCALE SUBSIDENCE FOR THE CENTRAL CONUS.
TEMPERATURES WILL ALSO WARM UP CONSIDERABLY BY MID WEEK AS UPPER
LEVEL RIDGING BUILDS INTO THE AREA.
THE NEXT CHANCE FOR ANY PRECIPITATION MAY NOT OCCUR UNTIL LATE
THURSDAY AND FRIDAY...AS NWP GUIDANCE FORECASTS A WEAK SHORTWAVE
EMBEDDED WITHIN THE NORTHWESTERLY FLOW ALOFT TO CLIP NORTHERN AND
EASTERN PORTIONS OF THE CWA. AROUND THIS SAME TIME...AN ARCTIC FRONT
WILL BEGIN MOVING INTO THE REGION FROM THE NORTHEAST. GFS FORECAST
SOUNDINGS SUGGEST FREEZING DRIZZLE/RAIN AS THE LOWEST SEVERAL
THOUSAND FEET REMAIN SATURATED AND BELOW FREEZING...BUT THE
DENDRITIC SNOW GROWTH ZONE IS DRY. ECMWF SOUNDINGS ARE A BIT MORE
SATURATED IN THE DENDRITIC GROWTH ZONE AND WOULD SUGGEST SNOW AS THE
PREDOMINANT PRECIPITATION. AFTER COLLABORATING WITH NEIGHBORING
OFFICES...HAVE DECIDED TO KEEP THE FORECAST MAINLY DRY FOR THIS TIME
PERIOD...BUT WILL MONITOR THE POTENTIAL FOR SNOW/ICE IN THE COMING
DAYS.
&&
.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SUNDAY
ISSUED AT 132 PM MST SAT FEB 6 2016
VFR CONDITIONS EXPECTED THROUGH THE PERIOD. WINDS WILL
INCREASE LATE THIS AFTERNOON AND CONTINUE THROUGH THE FORECAST
PERIOD. STRONGEST WINDS LOOK TO OCCUR SUNDAY AFTERNOON ACROSS THE
SOUTH DAKOTA PLAINS WITH SUSTAINED NORTHWESTERLY WINDS OF
40MPH...AND GUSTS EXCEEDING 60MPH.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM 11 PM MST /MIDNIGHT CST/ THIS EVENING TO
8 PM MST /9 PM CST/ SUNDAY FOR SDZ024-028-029-043-044-046-
047-049.
WIND ADVISORY FROM 11 PM THIS EVENING TO 8 PM MST SUNDAY FOR
SDZ027-041-042.
HIGH WIND WARNING UNTIL 8 PM MST SUNDAY FOR SDZ001-002-012-013.
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 8 PM MST SUNDAY
FOR SDZ014-025-026-030>032-072>074.
WY...HIGH WIND WARNING FROM 11 PM THIS EVENING TO 8 PM MST SUNDAY FOR
WYZ057.
HIGH WIND WARNING FROM 5 PM THIS AFTERNOON TO 8 PM MST SUNDAY
FOR WYZ071.
&&
SHORT TERM...JC
LONG TERM...MCKEMY
AVIATION...MCKEMYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 429 AM MST SAT FEB 6 2016 SDZ014-025-026-030>032-072>074-WYZ071-071130- ZIEBACH-NORTHERN FOOT HILLS-RAPID CITY-CUSTER CO PLAINS- PENNINGTON CO PLAINS-HAAKON-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHEASTERN CROOK- 429 AM MST SAT FEB 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN PLAINS...BRINGING STRONG WINDS TO THE AREA THIS EVENING. A BRIEF PERIOD OF GUSTY WINDS NEAR 60 MPH IS POSSIBLE EARLY THIS EVENING...FOLLOWED BY BREEZY WINDS OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL BECOME VERY STRONG BY SUNDAY MORNING. WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE POSSIBLE. WINDS WILL DECREASE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ024-028-029-WYZ057-071130- NORTHERN BLACK HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- WYOMING BLACK HILLS- 429 AM MST SAT FEB 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN PLAINS...BRINGING STRONG WINDS TO THE AREA LATE TONIGHT. WINDS AROUND 30 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE AFTER MIDNIGHT...ESPECIALLY ON RIDGETOPS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL BECOME VERY STRONG BY SUNDAY MORNING. WINDS OF 25 TO 35 MPH WITH GUSTS NEAR 60 MPH ARE POSSIBLE. THE STRONG WINDS MAY LEAD TO SEVERAL DEAD TREES FALLING ONTO TRAILS AND ROADS. WINDS WILL DECREASE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ027-041-042-WYZ054>056-058-071130- SOUTHERN FOOT HILLS-FALL RIVER-OGLALA LAKOTA-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- 429 AM MST SAT FEB 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWESTERN SOUTH DAKOTA...AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN PLAINS...BRINGING STRONG WINDS TO THE AREA TONIGHT. WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 50 MPH ARE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL STRENGTHEN ON SUNDAY...WITH SPEEDS UP TO 35 MPH WITH GUSTS AROUND 55 MPH POSSIBLE. WINDS WILL DECREASE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-071130- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- 429 AM MST SAT FEB 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE WILL SWEEP THROUGH THE NORTHERN PLAINS...BRINGING VERY STRONG WINDS TO THE AREA TODAY INTO TONIGHT. WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 65 MPH ARE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY STRONG WINDS WILL CONTINUE ON SUNDAY...WITH SPEEDS OF 35 TO 50 MPH AND GUSTS UP TO 75 MPH POSSIBLE. WINDS WILL DECREASE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ043-044-046-047-049-071130- JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 429 AM MST SAT FEB 6 2016 /529 AM CST SAT FEB 6 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER DISTURBANCE WILL SWEEP THROUGH THE NORTHERN PLAINS...BRINGING STRONG WINDS TO THE AREA LATE TONIGHT. WINDS OF 20 TO 30 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS WILL BECOME STRONGER ON SUNDAY...WITH SPEEDS OF 35 TO 45 MPH AND GUSTS TO 60 MPH POSSIBLE. WINDS WILL DECREASE SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
The national radar mosaic for the moment the first event began.
25 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613789, 613788, 613793, 613790, 613792, 613801, 613803, 613804, 613796, 613810, 613812, 613813, 613816, 613817, 613791, 613795, 613797, 613800, 613808, 613811, 613814, 613815, 613809, 613794, 613798.